Format

Send to

Choose Destination
Pharmacoepidemiol Drug Saf. 2018 Feb;27(2):191-198. doi: 10.1002/pds.4363. Epub 2017 Dec 6.

Retinal vascular complications associated with interferon-ribavirin therapy for chronic hepatitis C: A population-based study.

Lai CH1,2,3,4, Yang YH4,5,6,7, Chen PC7,8, King YC1, Liu CY6.

Author information

1
Department of Ophthalmology, Chang Gung Memorial Hospital, Chiayi, Taiwan.
2
College of Medicine, Chang Gung University, Taoyuan, Taiwan.
3
Department of Nursing, Chang Gung University of Science and Technology, Chiayi, Taiwan.
4
School of Traditional Chinese Medicine, College of Medicine, Chang Gung University, Taoyuan, Taiwan.
5
Department of Traditional Chinese Medicine, Chang Gung Memorial Hospital, Chiayi, Taiwan.
6
Health Information and Epidemiology Laboratory of Chang Gung Memorial Hospital, Chiayi, Taiwan.
7
Institute of Occupational Medicine and Industrial Hygiene, National Taiwan University College of Public Health, Taipei, Taiwan.
8
Department of Environmental and Occupational Medicine, National Taiwan University College of Medicine, National Taiwan University Hospital, Taipei, Taiwan.

Abstract

PURPOSE:

To investigate the incidence of retinal vascular complications and risk factors in patients with chronic hepatitis C receiving interferon-ribavirin therapy in Taiwan.

METHODS:

By using the Taiwan National Health Insurance Research Database, we compared the incidence of retinal vascular complications between patients receiving and not receiving interferon-ribavirin treatment. The exposure and nonexposure groups were randomly 1:1 frequency-matched according to age, sex, income, urbanization level, hypertension, and diabetes. Incidence of each retinal vascular complication and hazard ratios were assessed in the follow-up evaluation.

RESULTS:

Of the sample of 4736 patients, a total of 182 patients (3.84%) developed retinopathy during the follow-up period, of which 110 patients (4.65%) received interferon-ribavirin therapy and 72 patients (3.04%) did not receive interferon-ribavirin therapy. After multivariate adjustments, the risk of retinopathy during the follow-up period was 1.533 (95% confidence interval [CI], 1.139-2.064; P = .0048) times higher in patients receiving interferon-ribavirin therapy than in those in the comparison cohort not receiving the therapy. Patients with hypertension compared with those without it (adjusted hazard ratio, 1.530; 95% CI, 1.069-2.135; P = .0125) also had an increased risk of retinopathy.

CONCLUSIONS:

Interferon-ribavirin therapy was associated with a 53.3% increased risk of retinal vascular complications compared with not receiving the therapy. Regular ophthalmologic examination is essential for patients receiving interferon-ribavirin, particularly those with hypertension.

KEYWORDS:

cotton-wool spots; hepatitis C virus; interferon; pharmacoepidemiology; retinal hemorrhage; retinal vascular complication

PMID:
29210149
DOI:
10.1002/pds.4363
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center